It is currently Thu May 24, 2018 5:33 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
 Post subject: Severe itching
PostPosted: Mon Feb 12, 2018 10:05 am 
Offline
New Poster
New Poster

Joined: Mon Feb 12, 2018 9:47 am
Posts: 3
Hello everyone. I have been a visitor to this site for some time but I just signed up today. I have been on suboxone for about 8 years now and for most of that time struggled with using and going back and forth between heroin and suboxone. About a year ago, circumstances changed for me and I was able to pull it together and start using suboxone the right way. (without constant relapse) in the past year my dose has gradually dropped from 16mg a day to about 4mg a day presently. I am having some pretty severe side effects at this point. My skin is very itchy. It's the kind of itch that can never be satisfied. It is mostly on my legs, inner thighs, top of my feet but sometimes I feel it in different places like behind my ears or my stomach. My Dr put me on Allegra allergy meds which is helping but does not cure the problem. Benadryl helps much more but it makes me very tired so I don't want to take it all the time. I am also having difficulty urinating and it is very similar to the difficulty I used to have when I was on heroin. I am also having Ed issues which I have never really dealt with before (besides when I was totally out there using but at those times, I didn't care very much) my Dr referred me to a urologist who examined me and sent me for an ultrasound. I guess I will see what happens. I find it very strange that these side effects are so strong now when I am on such a low dose. I am also opiate free (minus the sub) for quite some time now.I am 41 years old, just had a full physical. Everything came back great. The only issue my general Dr told me I have is that I am slightly anemic. Have any of you felt this insane itching that I am experiencing? Please let me know.


Top
 Profile  
 
 Post subject: Re: Severe itching
PostPosted: Mon Feb 12, 2018 9:11 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1563
Yes, I've heard complaints of these symptoms. I haven't had anyone say the symptoms were severe enough to stop the medication, but it is always possible that a patient left without fully explaining his/her reasons.

You are onto the reason when you noted that the urinary hesitancy is similar to what happened on heroin. All opioids interfere with micturition, or 'mess with peeing'. I no longer remember the neurological mechanism-- but patients having day surgery know the problem well, since they can't go home until they pee. Opioids are the usual reason that some stay overnight.

In buprenorphine patients I hear about standing at the urinal unable to go when people are waiting. Usually people find it easier if they have the faucet running if there is trouble at home.

I'm a little less sure about the connection to itching. There are just so many other things that cause itching, including other medications, dry skin, bug bites, contact with new detergents or other chemicals, etc. But opioids are connected to itching (pruritis to use the official term) in a few separate ways. Morphine and heroin (which is quickly converted to morphine in the human body) both cause histamine release by a type of blood cell (mast cells), which sometimes causes itching, a blotchy rash on the injected arm or entire body, and sometimes flushing or a drop in blood pressure. All opioids, but especially fentanyl, cause itchy nostrils. Finally the itching sensation is partially carried by pain fibers, and opioids act in the spinal cord to decrease the activity in those fibers. These actions are related to the binding at the mu opioid receptor. The effects of buprenorphine binding to non-mu opioid receptors (kappa, delta) are considered much less significant (save perhaps for Alkermes new depression drug), but perhaps those actions play a role as well.

I don't know why the symptoms affect you now, at a lower dose, other than maybe those effects become more likely, or more noticeable, over time. Maybe it is a time thing rather than a dose thing. I hope you can manage with the symptoms, and that you will stay around and tell people how it plays out. Maybe the symptoms will go away as your dose gets lower than your tolerance level. I think that the antihistamine is a good idea-- but I don't know of a good solution to the urination issue. If you find one though, please share it with readers.


Top
 Profile  
 
 Post subject: Re: Severe itching
PostPosted: Mon Feb 12, 2018 11:42 pm 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4501
Hi RB and welcome to the forum!

Did your urologist suggest testing your testosterone levels? Any opioid use, especially over a long period of time can cause a loss of testosterone. Several men on the forum have had their testosterone tested and have found lower than normal levels. Some have chosen to be treated with medication to raise the level again. I hope this helps!

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
 Post subject: Re: Severe itching
PostPosted: Tue Feb 13, 2018 6:28 pm 
Offline
New Poster
New Poster

Joined: Mon Feb 12, 2018 9:47 am
Posts: 3
Hey Thanks for the replys Suboxdoc and Amy. I really feel that the itching is connected to the suboxone directly due to the fact that the itching is always the worst right after I dose. As far as the T levels, no the Urologist did not bring that up at all. I'm a little embarrassed because he wanted to do a prostate exam but I just wasn't feeling very comfortable. The young girl that answered the phone also came in before the Dr and asked me a ton of embarrassing questions. That turned me off from the start. I had meant to ask about T levels but there was so much going on in my head, I just forgot. I will remember when I go back. Thank you both very much for the responses. I have been watching your videos on YouTube for quite some time Suboxdoc. Good work.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group